Alert archive / Washington / Wind Advisories in 2019

Wind Advisory 3, NWS Spokane, WA

May 25, 20199 counties in Washington; Bonner County, Boundary County, Kootenai County, Idaho

NWS Spokane, WA issued this wind advisory at May 25, 2019, 2:51 PM PDT for 9 counties in Washington; Bonner County, Boundary County, Kootenai County, Idaho. It took effect at May 26, 2019, 5:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 25, 2019, 2:51 PM PDT (21:51 UTC)
In effect from
May 26, 2019, 5:00 AM PDT
Expired
May 26, 2019, 5:00 PM PDT
In force
12 hr
Issued by
NWS Spokane, WA

Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Adams County, WA, Douglas County, WA, Ferry County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 47 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WWUS76 KOTX 252151
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
251 PM PDT Sat May 25 2019

...Windy over the north Idaho Panhandle Sunday...

.Windy conditions will develop over north Idaho early Sunday and
continue into the early evening hours. 

IDZ001-002-260700-
/O.NEW.KOTX.WI.Y.0003.190526T1200Z-190527T0300Z/
Northern Panhandle-Coeur d'Alene Area-
251 PM PDT Sat May 25 2019

...WIND ADVISORY IN EFFECT FROM 5 AM TO 8 PM PDT SUNDAY...

The National Weather Service in Spokane has issued a Wind
Advisory...which is in effect from 5 AM to 8 PM PDT Sunday.

* Winds...Northeast 20 to 30 mph with gusts up to 45 mph. 
Localized wind gusts Sunday morning up to 50 mph valleys and 
60 mph mountains.

* Timing...Winds will increase early Sunday morning with windy
  conditions persisting into the early evening.

* Impacts...Expect rough waters on area rivers and lakes.
  Localized power outages are possible from downed trees or tree
  branches falling into power lines. Loose outdoor objects may 
  become airborne.
 
* Locations...Sandpoint, Rathdrum, Bonners Ferry, Priest River, 
  Eastport, Coeur d'Alene, Post Falls, Hayden, and Worley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
4 follow-up statements
486 
WWUS76 KOTX 260329
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
829 PM PDT Sat May 25 2019

...Windy over the north Idaho Panhandle Sunday...

.Windy conditions will develop over north Idaho early Sunday and
continue into the early evening hours.

IDZ001-002-261400-
/O.CON.KOTX.WI.Y.0003.190526T1200Z-190527T0300Z/
Northern Panhandle-Coeur d'Alene Area-
829 PM PDT Sat May 25 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 PM PDT SUNDAY...

* Winds...Northeast 20 to 30 mph with gusts up to 45 mph. 
  Localized wind gusts Sunday morning up to 50 mph valleys and 
  60 mph mountains.

* Timing...Winds will increase early Sunday morning with windy 
  conditions persisting into the early evening.

* Impacts...Expect rough waters on area rivers and lakes. 
  Localized power outages are possible from downed trees or tree 
  branches falling into power lines. Loose outdoor objects may 
  become airborne.

* Locations...Coeur d'Alene, Post Falls, Hayden, Worley, 
  Sandpoint, Rathdrum, Bonners Ferry, Priest River, and Eastport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
734 
WWUS76 KOTX 260825
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
125 AM PDT Sun May 26 2019

...Windy over Northeast Washington and North Idaho Panhandle today...

.Windy conditions will develop over north Idaho this morning and spread 
into Northeastern Washington and Upper Columbia Basin.  Windy conditions 
will persist into the afternoon hours.  Very choppy waters will be possible 
on area lakes. 

WAZ035>038-044-262000-
/O.EXA.KOTX.WI.Y.0003.190526T1200Z-190527T0300Z/
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Waterville Plateau-
125 AM PDT Sun May 26 2019

...WIND ADVISORY IN EFFECT FROM 5 AM EARLY THIS MORNING TO 8 PM
PDT THIS EVENING...

The National Weather Service in Spokane has issued a Wind
Advisory...which is in effect from 5 AM early this morning to
8 PM PDT this evening.

* Winds...Northeast 20 to 30 mph with gusts up to 45 mph.  Localized gusts 
  near 50 mph possible in the mountains.

* Timing...Winds will increase early this morning with windy 
  conditions persisting into the early evening.

* Impacts...Expect rough waters on area rivers and lakes. 
  Localized power outages are possible from downed trees or tree 
  branches falling into power lines. Loose outdoor objects may 
  become airborne.

* Locations...Lake Roosevelt, Lake Spokane, Grand Coulee, Wilbur, 
  Coulee City, Davenport, Colville, Deer Park, Chewelah, Newport, and 
  Inchelium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$

IDZ001-002-262000-
/O.CON.KOTX.WI.Y.0003.190526T1200Z-190527T0300Z/
Northern Panhandle-Coeur d'Alene Area-
125 AM PDT Sun May 26 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM EARLY THIS MORNING
TO 8 PM PDT THIS EVENING...

* Winds...Northeast 20 to 30 mph with gusts up to 45 mph. 
  Localized wind gusts Sunday morning up to 50 mph valleys and 
  60 mph mountains.

* Timing...Winds will increase this morning with windy conditions 
  persisting into the early evening.

* Impacts...Expect rough waters on area rivers and lakes. 
  Localized power outages are possible from downed trees or tree 
  branches falling into power lines. Loose outdoor objects may 
  become airborne.

* Locations...Priest Lake, Lake Pend Oreille, Coeur d'Alene, Post Falls, 
  Hayden, Worley, Sandpoint, Rathdrum, Bonners Ferry, Priest River, and Eastport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
464 
WWUS76 KOTX 261950
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
1250 PM PDT Sun May 26 2019

...Windy across North Idaho Today...

.Windy conditions will continue across north Idaho through the 
afternoon. Very choppy waters will be possible on area lakes.

WAZ035>038-044-262100-
/O.CAN.KOTX.WI.Y.0003.000000T0000Z-190527T0300Z/
Upper Columbia Basin-Spokane Area-Northeast Mountains-
Okanogan Highlands-Waterville Plateau-
1250 PM PDT Sun May 26 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Spokane has cancelled the Wind
Advisory.

$$

IDZ001-002-270000-
/O.EXT.KOTX.WI.Y.0003.000000T0000Z-190527T0000Z/
Northern Panhandle-Coeur d'Alene Area-
1250 PM PDT Sun May 26 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

* Winds...Northeast 15 to 25 mph with gusts up to 45 mph.

* Timing...Winds will increase this morning with windy 
  conditions persisting into the early evening.

* Impacts...Expect rough waters on area rivers and lakes. 
  Localized power outages are possible from downed trees or tree 
  branches falling into power lines. Loose outdoor objects may 
  become airborne.

* Locations...Coeur d'Alene, Post Falls, Hayden, Worley, 
  Sandpoint, Rathdrum, Bonners Ferry, Priest River, and Eastport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
422 
WWUS76 KOTX 262359
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
459 PM PDT Sun May 26 2019


IDZ001-002-270100-
/O.EXP.KOTX.WI.Y.0003.000000T0000Z-190527T0000Z/
Northern Panhandle-Coeur d'Alene Area-
459 PM PDT Sun May 26 2019

...WIND ADVISORY WILL EXPIRE AT 5 PM PDT THIS AFTERNOON...

North to northeast winds will continue through the evening hours.
Speeds of 15 to 25 mph with gusts up to 30 mph is expected through
8 pm. The strongest winds will occur between Sandpoint and Post 
Falls. This is below wind advisory criteria, and therefore the 
winds advisory will expire. Winds will remain about 5-15 mph 
overnight. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at May 25, 2:43 PM PDT, 8 minutes earlier.

Area forecast discussion, May 25, 2:43 PM PDT, 8 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
243 PM PDT Sat May 25 2019

.SYNOPSIS...
Showers and a few thunderstorms will linger over the Inland
Northwest through Sunday before becoming limited to mainly the
mountains on Memorial Day. Windy conditions are also expected
Sunday over portions of North Idaho and the Columbia Basin. Next
week the region will warm up to above normal. Afternoon showers
and possible thunder over the Idaho Panhandle and northern
mountains. The rest of the region will remain fairly dry.

&&

.DISCUSSION...
Tonight and Sunday: A large closed low just off the northern
Washington coast late this afternoon will rapidly drop south into
northern California by early Sunday morning. Our region remains in
a moist south to southeast flow aloft on the east side of the low.
Windy conditions will develop over portions of North Idaho Sunday
morning and locally across the Columbia Basin and Spokane area.

This evening: Models are in good agreement that band of rain
showers over the Cascades late this afternoon will fizzle out this
evening. Meanwhile convective showers are popping on radar over SE
WA into the Central Panhandle Mountains as well as near the
Canadian border. Surface based CAPE of 500-800 J/KG may trigger a
few thunderstorms with brief heavy rain and small hail the main
threats. These should die down near sunset as the lower atmosphere
stabilizes.

Overnight into Sunday: Another round of showers over Central
Idaho rotates up into the region overnight into Sunday. Models
continue to show differences with the details of precise timing
and placement of this next round of showers. Loose agreement
suggest rain showers increasing over SE WA/Lewiston area/Central
Panhandle Mountains overnight and then north and west into the
Columbia Basin, Wenatchee area, Spokane/Coeur d'Alene area by
Sunday morning before lifting north and west and weakening near
the Canadian border and East Slopes of the Cascades by early
Sunday afternoon. Models suggest the potential for a tenth to
quarter inch of rain for most locations. After this band of rain
passes we will be monitoring thunderstorm potential over SE
Washington into the Central Panhandle Mountains Sunday afternoon.
Models show more instability with surface based CAPE of 1000-1500
J/KG. Storm storms may produce locally heavy rain and small hail.

Winds will be the other story. A surface high of 1020mb over
southern Alberta and a 1007mb low over SE WA will result in a
tight northeast pressure gradient Sunday morning which will
persist into the afternoon and early evening. This combined with
terrain channeling of winds down the Purcell Trench from Sandpoint
to Coeur d'Alene will bring sustained winds of 20-30 MPH with
gusts to 45 mph. In addition, an 850mb jet over N Idaho of 40-50
kts Sunday morning and a stable layer near some of the ridge
lines could bring locally stronger gusts of 50-55 mph reaching the
surface. Thus will be issuing a wind advisory. Could also see a
few isolated stronger gusts in the southern portions of Stevens
and Pend Oreille county but with lower confidence and less
coverage of stronger gusts within the NE WA Mountain zone will
hold off on an advisory for this area. 850mb winds of 25-35 kts
across the Columbia Basin and Spokane area Sunday will bring
breezy to locally windy conditions as daytime mixing develops. JW

Sunday night through Friday: The region starts a drying, warming
trend as the influence from the Low in the region decreases and a
ridge builds along the coast. The pressure gradient will weaken
overnight and decrease the winds across the region. Small amounts
of wrap around moisture from a weak low in the California and
Oregon area with some decent instability is expected to create
some precip and possible weak thunderstorm for the Idaho Panhandle
and the northern mountains during afternoon hours, particularly
on Monday. By Thursday the ridge begins to break down and models
are indicating a low will slowly move across the region. There is
not a lot of moisture is associated with this low. Models are
keeping the Idaho Panhandle and northern mountains as the likely
areas to receive precip. Highs for the this period will start in
the 60s and climb into the upper 70s to 80s. The lows will remain
in the upper 40s to 50s. /JDC

&&

.AVIATION...

18Z TAFS: One round of rain showers over North Central Washington
will bring showers today around EAT but conditions should remain VFR.
A weaker wave over N Idaho will bring scattered showers as well with
a few possibly clipping KPUW/KLWS.  In the afternoon isolated
thunderstorms are expected to develop over the mountains but the
TAF sites should remain free of thunderstorms except for a slight
chance at KPUW/KLWS between 22z-03z.  Overnight northeast winds will
increase and become gusty by morning at KMWH/KGEG/KSFF/KCOE as pressure
gradients strengthen and a jet of 40-50 MPH winds moves overhead around
5000 feet MSL.  Another round of rain will move up into the region
as well with CIGS lowering to MVFR in some areas.  JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        50  68  49  75  51  79 /  50  70  10  10   0   0
Coeur d'Alene  50  67  48  75  49  79 /  40  70  10  10   0   0
Pullman        48  69  46  69  48  74 /  70  60  20  30  20  10
Lewiston       53  76  54  75  55  80 /  70  60  30  30  30  10
Colville       48  73  42  83  43  88 /  30  50  10   0   0   0
Sandpoint      52  64  48  74  49  79 /  40  60  10  10   0   0
Kellogg        49  65  49  71  50  76 /  70  60  10  20  10  10
Moses Lake     54  73  51  82  54  86 /  30  70  10   0  10   0
Wenatchee      50  68  54  80  57  83 /  30  60  20  10  10   0
Omak           51  71  51  80  53  85 /  20  50  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 5 AM to 8 PM PDT Sunday for Coeur d'Alene
     Area-Northern Panhandle.

WA...None.

&&
Hazardous weather outlook, May 25, 6:14 AM PDT, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
614 AM PDT Sat May 25 2019

IDZ003-004-026-027-WAZ031>033-261315-
Idaho Palouse-Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
614 AM PDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Afternoon thunderstorms will be possible Sunday and Monday
afternoon over portions of Southeastern Washington and North
Central Idaho.  Any storms will be capable of brief heavy downpours,
small hail, and gusty winds.

IDZ001-002-WAZ034>037-261315-
Northern Panhandle-Coeur d'Alene Area-Moses Lake Area-
Upper Columbia Basin-Spokane Area-Northeast Mountains-
614 AM PDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of North Idaho...
East Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected today.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Gusty northeast winds will develop overnight and continue into
Sunday. Wind gusts of 30 to 40 mph will be possible with higher
gusts on exposed ridgetops.  Area lakes will become choppy.  Minor
tree damage and isolated power outages are possible.

WAZ038-041>044-261315-
Okanogan Highlands-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
614 AM PDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...TODAY AND TONIGHT

Widespread showers and isolated thunderstorms are expected today.
Moderate rainfall amounts under heavier showers could lead to
localized ponding of water and minor debris flows near recent
burn scars.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

No hazardous weather is expected at this time.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:35 PM PDTAreal Flood AdvisoryOTXGrant, Lincoln2 hr

Nearby

Wind Advisories in Washington, 2019Wind Advisories in Idaho, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.